North Carolina, 2013

Damaging Wind in North Carolina, June 13, 2013

June 13, 2013 · NWS MRX · 1 event in 1 county or zone

A cold front tracked through the area producing thunderstorms into the evening hours. One of the storms downed some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cold front tracked through the area producing thunderstorms into the evening hours. One of the storms downed some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 13, 1:27 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 13, 1:27 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
227 PM EDT THU JUN 13 2013

.SHORT TERM...
CURRENTLY TWO LINES MOVING THROUGH THE FORECAST AREA. THE LINE
FARTHEST WEST IS ALONG AND AHEAD OF THE COLD FRONT. THERE ARE SOME
WIDELY SCATTERED SHOWERS DEVELOPING ACROSS NORTH/NORTHEAST
KY/WV IN THE VICINITY OF THE COLD POOL ALOFT. HAVE LEFT SLIGHT
CHANCE OF SHOWERS INTO THE MID EVENING TO ACCOUNT FOR THIS.
OTHERWISE MUCH DRIER AND RELATIVELY COOLER AIR WILL MOVE ACROSS THE
REGION OVERNIGHT. FORECAST MODEL SOUNDINGS DIFFER WITH THEIR
HANDLING OF LOW LEVEL MOISTURE TOMORROW AT THE 850MB HEIGHT. THE
NAM IS NEARLY SATURATED WHILE THE GFS IS MUCH DRIER. USUALLY THE
NAM HANDLES THE VERTICAL LEVELS BETTER BUT WITH A DRY AIR MASS
FILLING IN BEHIND THE TROUGH AND THE EASTERN EDGE OF THE RIDGE
BRINGING SINKING AIR...FIND IT HARD TO BUY MOSTLY CLOUDY SKIES
SHORTLY AFTER NOON. IN THE WAKE OF THE FRONT...DAYTIME TEMPERATURES
WILL BE PLEASANT GENERALLY LOWER TO MID 80S.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...AT THE BEGINNING OF
THIS PERIOD...HIGH PRESSURE HAS BUILT INTO THE REGION AT THE
SURFACE AND THE UPPER RIDGE CENTERED OVER TX IS TRYING TO BUILD
INTO THE REGION AS WELL. BY SUNDAY AFTERNOON...THE SURFACE HIGH HAS
MOVED TO THE EAST ALLOWING A RETURN FLOW TO SET UP...AND THE RIDGE
HAS BEEN FLATTENED BY A DISTURBANCE. SURFACE DEWPOINTS WILL BE BACK
INTO THE 60S AREA-WIDE BY THEN...AND THE FIRST CHANCE OF
SHOWERS/STORMS COMES BACK INTO THE AREA. CHANCES OF SHOWERS/STORMS
CONTINUE THROUGH MONDAY...THEN TAPERS OFF SOMEWHAT BY TUESDAY.
SEVERE THUNDERSTORM CHANCES LOOK TO BE WELL WEST OF OUR AREA.

FINALLY BY WEDNESDAY...DRY AIR MOVES INTO THE REGION AND THE
FORECAST IS DRY FOR THE REST OF THE PERIOD.

FOR TEMPERATURES...MODEL GUIDANCE SEEMS GOOD OVERALL...WENT CLOSE
TO GUIDANCE FOR MOST PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             66  86  61  89  67 /  10  10   0   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  61  83  59  88  66 /  10  10   0   0  10
OAK RIDGE, TN                       61  84  59  89  64 /  10  10   0   0  10
TRI CITIES AIRPORT, TN              57  81  52  86  60 /  20  10   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

AC/GM
Hazardous weather outlook, Jun 13, 1:35 PM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT THU JUN 13 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-141845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
235 PM EDT THU JUN 13 2013 /135 PM CDT THU JUN 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL BE MOVING THROUGH THE AREA THIS AFTERNOON...WITH
THE MAIN THREAT FROM THESE STORMS BEING DAMAGING OUTFLOW WINDS UP
TO ABOUT 70 MPH.  HAIL UP TO ONE INCH...AND LOCALIZED FLOODING OF
LOW SPOTS ARE ALSO POSSIBLE...AS WELL AS A BRIEF ISOLATED TORNADO
WITH THE STRONGEST STORMS.

THE STORMS WILL MOVE SOUTH END EAST...OUT OF THE AREA THIS
EVENING...AS A COLD FRONT PUSHES INTO THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ON-GOING AT THIS TIME FOR THIS AFTERNOON.

In the hours before

Local storm report, Jun 13, 2:04 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             ROAN MOUNTAIN           36.18N 82.07W
06/13/2013  E0.50 INCH       CARTER             TN   PUBLIC

            0.5 INCH HAIL REPORTED IN STATE PARK.

&&
Local storm report, Jun 13, 2:29 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 PM EDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     WISE                    36.98N 82.58W
06/13/2013                   WISE               VA   PUBLIC

            A FEW TREES DOWN REPORTED BY PUBLIC.

0113 PM     TSTM WND DMG     2 E SNEEDVILLE          36.54N 83.18W
06/13/2013                   HANCOCK            TN   LAW ENFORCEMENT

            A FEW TREES DOWN 2 EAST OF SNEEDVILLE

0123 PM     TSTM WND DMG     1 NW CHURCH HILL        36.54N 82.72W
06/13/2013                   HAWKINS            TN   LAW ENFORCEMENT

            A FEW TREES DOWN ALONG THE SCOTT, VA AND HAWKINS
            COUNTY-LINE.

0135 PM     TSTM WND DMG     HONAKER                 37.02N 81.98W
06/13/2013                   RUSSELL            VA   LAW ENFORCEMENT

            TREES DOWN IN THE HONAKER AREA.

0138 PM     TSTM WND DMG     2 E LEBANON             36.90N 82.04W
06/13/2013                   RUSSELL            VA   LAW ENFORCEMENT

            A FEW TREES DOWN.

0146 PM     TSTM WND DMG     KINGSPORT               36.53N 82.56W
06/13/2013                   SULLIVAN           TN   911 CALL CENTER

            POWER LINES AND TREES DOWN IN KINGSPORT.

0158 PM     TSTM WND DMG     WHITE PINE              36.10N 83.30W
06/13/2013                   JEFFERSON          TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN THE WHITE PINE AREA.

0200 PM     TSTM WND DMG     1 N NEWPORT             35.97N 83.19W
06/13/2013                   COCKE              TN   LAW ENFORCEMENT

            TREES DOWN.

0205 PM     TSTM WND DMG     FALL BRANCH             36.42N 82.62W
06/13/2013                   WASHINGTON         TN   LAW ENFORCEMENT

            TREES DOWN.

0210 PM     TSTM WND GST     JOHNSON CITY            36.33N 82.37W
06/13/2013  E65.00 MPH       WASHINGTON         TN   AMATEUR RADIO

            ESTIMATED WINDS OF 65 MPH IN JOHNSON CITY, TENNESSEE

0217 PM     HAIL             JONESVILLE              36.69N 83.12W
06/13/2013  E1.00 INCH       LEE                VA   AMATEUR RADIO

            QUARTER SIZE HAIL BY SPOTTER.

0230 PM     TSTM WND DMG     JELLICO                 36.58N 84.13W
06/13/2013                   CAMPBELL           TN   LAW ENFORCEMENT

            A FEW TREES DOWN NEAR JELLICO.

0235 PM     TSTM WND DMG     GATE CITY               36.64N 82.58W
06/13/2013                   SCOTT              VA   911 CALL CENTER

            SEVERAL TREES DOWN AROUND THE GATE CITY AREA.

0235 PM     TSTM WND DMG     SNEEDVILLE              36.54N 83.21W
06/13/2013                   HANCOCK            TN   LAW ENFORCEMENT

            TREES DOWN COUNTY-WIDE.

0240 PM     TSTM WND DMG     5 SE MARYVILLE          35.70N 83.91W
06/13/2013                   BLOUNT             TN   LAW ENFORCEMENT

            TREES DOWN

0242 PM     TSTM WND DMG     ELIZABETHTON            36.34N 82.23W
06/13/2013                   CARTER             TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN COUNTY-WIDE

0250 PM     HAIL             ROAN MOUNTAIN           36.18N 82.07W
06/13/2013  E0.50 INCH       CARTER             TN   PUBLIC

            0.5 INCH HAIL REPORTED IN STATE PARK.

0250 PM     TSTM WND DMG     ROGERSVILLE             36.41N 83.01W
06/13/2013                   HAWKINS            TN   LAW ENFORCEMENT

            A FEW TREES DOWN COUNTY-WIDE.

0300 PM     TSTM WND DMG     LUTTRELL                36.21N 83.74W
06/13/2013                   UNION              TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN THE LUTTRELL AREA.

0315 PM     TSTM WND DMG     JOHNSON CITY            36.33N 82.37W
06/13/2013                   WASHINGTON         TN   LAW ENFORCEMENT

            TREES ACROSS HOMES IN JOHNSON CITY, TN. ALSO, TREES DOWN
            COUNTY-WIDE.

0320 PM     TSTM WND DMG     3 E OLIVER SPRINGS      36.04N 84.28W
06/13/2013                   ANDERSON           TN   LAW ENFORCEMENT

            A FEW TREES DOWN IN OLIVER SPRINGS, TN

&&
Local storm report, Jun 13, 2:56 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
356 PM EDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             KODAK                   35.97N 83.63W
06/13/2013  E0.25 INCH       SEVIER             TN   PUBLIC

            PEA SIZED HAIL

&&
Local storm report, Jun 13, 3:04 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
404 PM EDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      3 S JONESBOROUGH        36.25N 82.48W
06/13/2013                   WASHINGTON         TN   EMERGENCY MNGR

            STATE ROUTE 81 CLOSED FROM MOUNT ZION RD TO TOMMY
            CAMPBELL ROAD DUE TO FLOOD WATERS.

&&
Local storm report, Jun 13, 3:19 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     WISE                    36.98N 82.58W
06/13/2013                   WISE               VA   PUBLIC

            A FEW TREES DOWN REPORTED BY PUBLIC.

0113 PM     TSTM WND DMG     2 E SNEEDVILLE          36.54N 83.18W
06/13/2013                   HANCOCK            TN   LAW ENFORCEMENT

            A FEW TREES DOWN 2 EAST OF SNEEDVILLE

0123 PM     TSTM WND DMG     1 NW CHURCH HILL        36.54N 82.72W
06/13/2013                   HAWKINS            TN   LAW ENFORCEMENT

            A FEW TREES DOWN ALONG THE SCOTT, VA AND HAWKINS
            COUNTY-LINE.

0135 PM     TSTM WND DMG     HONAKER                 37.02N 81.98W
06/13/2013                   RUSSELL            VA   LAW ENFORCEMENT

            TREES DOWN IN THE HONAKER AREA.

0138 PM     TSTM WND DMG     2 E LEBANON             36.90N 82.04W
06/13/2013                   RUSSELL            VA   LAW ENFORCEMENT

            A FEW TREES DOWN.

0146 PM     TSTM WND DMG     KINGSPORT               36.53N 82.56W
06/13/2013                   SULLIVAN           TN   911 CALL CENTER

            POWER LINES AND TREES DOWN IN KINGSPORT.

0158 PM     TSTM WND DMG     WHITE PINE              36.10N 83.30W
06/13/2013                   JEFFERSON          TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN THE WHITE PINE AREA.

0200 PM     TSTM WND DMG     1 N NEWPORT             35.97N 83.19W
06/13/2013                   COCKE              TN   LAW ENFORCEMENT

            TREES DOWN.

0205 PM     TSTM WND DMG     FALL BRANCH             36.42N 82.62W
06/13/2013                   WASHINGTON         TN   LAW ENFORCEMENT

            TREES DOWN.

0210 PM     TSTM WND GST     JOHNSON CITY            36.33N 82.37W
06/13/2013  E65.00 MPH       WASHINGTON         TN   AMATEUR RADIO

            ESTIMATED WINDS OF 65 MPH IN JOHNSON CITY, TENNESSEE

0217 PM     HAIL             JONESVILLE              36.69N 83.12W
06/13/2013  E1.00 INCH       LEE                VA   AMATEUR RADIO

            QUARTER SIZE HAIL BY SPOTTER.

0230 PM     TSTM WND DMG     JELLICO                 36.58N 84.13W
06/13/2013                   CAMPBELL           TN   LAW ENFORCEMENT

            A FEW TREES DOWN NEAR JELLICO.

0235 PM     TSTM WND DMG     GATE CITY               36.64N 82.58W
06/13/2013                   SCOTT              VA   911 CALL CENTER

            SEVERAL TREES DOWN AROUND THE GATE CITY AREA.

0235 PM     TSTM WND DMG     SNEEDVILLE              36.54N 83.21W
06/13/2013                   HANCOCK            TN   LAW ENFORCEMENT

            TREES DOWN COUNTY-WIDE.

0240 PM     TSTM WND DMG     5 SE MARYVILLE          35.70N 83.91W
06/13/2013                   BLOUNT             TN   LAW ENFORCEMENT

            TREES DOWN

0242 PM     TSTM WND DMG     ELIZABETHTON            36.34N 82.23W
06/13/2013                   CARTER             TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN COUNTY-WIDE

0250 PM     TSTM WND DMG     ROGERSVILLE             36.41N 83.01W
06/13/2013                   HAWKINS            TN   LAW ENFORCEMENT

            A FEW TREES DOWN COUNTY-WIDE.

0250 PM     HAIL             ROAN MOUNTAIN           36.18N 82.07W
06/13/2013  E0.50 INCH       CARTER             TN   PUBLIC

            0.5 INCH HAIL REPORTED IN STATE PARK.

0300 PM     TSTM WND DMG     4 SE ELIZABETHTON       36.30N 82.18W
06/13/2013                   CARTER             TN   LAW ENFORCEMENT

            TREES DOWN.

0300 PM     TSTM WND DMG     LUTTRELL                36.21N 83.74W
06/13/2013                   UNION              TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN THE LUTTRELL AREA.

0315 PM     NON-TSTM WND DMG SHADY VALLEY            36.52N 81.93W
06/13/2013                   JOHNSON            TN   LAW ENFORCEMENT

            TREES DOWN ACROSS SHADY VALLEY BY DISPATCH.

0315 PM     TSTM WND DMG     JOHNSON CITY            36.33N 82.37W
06/13/2013                   WASHINGTON         TN   LAW ENFORCEMENT

            TREES ACROSS HOMES IN JOHNSON CITY, TN. ALSO, TREES DOWN
            COUNTY-WIDE.

0320 PM     TSTM WND DMG     3 E OLIVER SPRINGS      36.04N 84.28W
06/13/2013                   ANDERSON           TN   LAW ENFORCEMENT

            A FEW TREES DOWN IN OLIVER SPRINGS, TN

0340 PM     TSTM WND GST     NEWPORT                 35.96N 83.19W
06/13/2013  E70.00 MPH       COCKE              TN   AMATEUR RADIO

0342 PM     HAIL             KODAK                   35.97N 83.63W
06/13/2013  E0.25 INCH       SEVIER             TN   PUBLIC

            PEA SIZED HAIL

0345 PM     FLASH FLOOD      3 S JONESBOROUGH        36.25N 82.48W
06/13/2013                   WASHINGTON         TN   EMERGENCY MNGR

            STATE ROUTE 81 CLOSED FROM MOUNT ZION RD TO TOMMY
            CAMPBELL ROAD DUE TO FLOOD WATERS.

0400 PM     FUNNEL CLOUD     SEVIERVILLE             35.89N 83.58W
06/13/2013                   SEVIER             TN   AMATEUR RADIO

            FUNNEL CLOUD REPORTED NEAR SEVIERVILLE, TN

0400 PM     TSTM WND DMG     SEYMOUR                 35.87N 83.77W
06/13/2013                   SEVIER             TN   LAW ENFORCEMENT

            TREES DOWN NEAR SEYMOUR

0400 PM     TSTM WND DMG     UNICOI                  36.19N 82.35W
06/13/2013                   UNICOI             TN   LAW ENFORCEMENT

            TREES DOWN NEAR UNICOI

&&
Local storm report, Jun 13, 3:44 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 PM EDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     3 SSW COSBY             35.77N 83.27W
06/13/2013                   COCKE              TN   PUBLIC

            SEVERAL TREES DOWN ON HIGHWAY 321 NEAR BAXTER RD.

&&

The radar

The Knoxville radar (KMRX), 130 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
June 13, 4:40 PM EST to 4:50 PM EST
Where
Clay County, Hayesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
35.050, -83.830

Dispatch personnel reported 2 trees downed by thunderstorm wind across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453037.